Iowa, 2011

Tornadoes and Hail in Iowa, June 20 to 21, 2011

June 20 to 21, 2011 · NWS DMX · 25 events in 18 counties and zones

A very intense storm system moved through the central Rockies into the Plains. The upper low looked more like a late winter or spring system, completely closed over northwest Kansas by the evening of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$658,000
Crop damage
$63,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very intense storm system moved through the central Rockies into the Plains. The upper low looked more like a late winter or spring system, completely closed over northwest Kansas by the evening of the 20th. The atmosphere was very unstable by the late afternoon with lifted indices around -11 and CAPE in the 4000 to 5000 J/kg range. Other parameters were quite high as well with downdraft CAPE of 900 to 1500 J/kg and CAPE in the -10 to -30 C layer of the atmosphere of 500 to 1000 J/kg. Initially the atmosphere was capped with 700 mb temperatures of 11 to 14 C. There was a decent amount of shear available with 45 kts present. Precipitable water values were quite high, approaching 2 inches. A 40 to 50 kt inflow jet was present as well. The LCL level was quite low, between 600 and 1000 meters. A strong line of thunderstorms formed into a quasi-linear convective system. It advanced into Iowa and produced high winds and some hail as it lifted east-northeast. The hail was relatively small, an inch or less in diameter, as the freezing level was well over 15,000 feet resulting in quite a bit of melting of the hail as it fell. The strongest winds were in Humboldt east of Ottosen where 80 MPH winds caused considerable tree and power line damage. High winds downed a 50 foot high 66 X 76 foot barn southeast of Armstrong in Emmet County. Grass, debris, and corn was blown across the highway. The line continued to move northeast. A microburst took place in Black Hawk County, causing considerable damage to a farmstead northwest of La Porte City. Small tornadoes were also reported in central Iowa. One tornado touched down in Kossuth County northeast of Ottosen. It damaged a house with the walls blown in and out. Part of the roof was blown off the house. A grain auger was launched into the attic of the house. Grain bins and trees were blown into a convergent path north-northwest of the house. There was no damage on the west side of the farmstead. The tornado track was short with wind damage done on farms within a 2 mile radius. A tornado also touched down in Tama County near Cluttier. The damage was very localized with tree tops snapped off. Some minor house damage occurred with the gutter blown off into a truck. The roof was taken off of an outbuilding. In the town of Cluttier, one half mile to the southwest, large tree limbs were blown down. Debris and corn were directed to the north, consistent with a small tornadic circulation at the farm site with EF0 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 5:50 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 20, 5:50 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT MON JUN 20 2011

.SHORT TERM /TONIGHT/...
CURRENTLY GEARING UP FOR RATHER ACTIVE NIGHT ACROSS THE FORECAST
AREA. STRONG LATE SPRING STORM TAKING AIM AT UPPER MIDWEST TONIGHT
WITH LIKELIHOOD OF ALL MODES OF SEVERE WEATHER OVER THE AREA THROUGH
THE EVENING AND LATE NIGHT HOURS. WARM FRONT LOOKS TO BE ENTERING
FAR SOUTHERN IA LATE THIS AFTERNOON WITH SIGNIFICANT DRY PUNCH
HEADING INTO CENTRAL KANSAS AND NEBRASKA LATE THIS AFTERNOON.  BULK
SHEAR AND INSTABILITY SUPPORT SUPERCELLS WITH POTENTIAL TORS INTO
THE EVENING AND LIKELY TO SEE STORMS CONGEAL INTO A BOWING MCS WITH
EMBEDDED HP SUPERCELLS DURING THE OVERNIGHT HOURS. CURRENT SOUNDINGS
SUGGEST INITIATION AFT 22-23Z WEST WITH RAPID DEVELOPMENT INTO THE
EVENING. SECONDARY TROUGH OVER NORTHERN IA MAY BE ANOTHER AREA TO
WATCH WITH CONVERGENCE ALREADY TAKING PLACE THERE.  CAPE IN THE
3000-4000 J/KG RANGE BY LATE AFTERNOON AS UPPER LEVEL WAVE BEGINS TO
INTERACT WITH THE REGION BETWEEN 02-08Z TNT. EARLIER H300 ANALYSIS
SHOWED STRONG DIFFLUENCE ALOFT WITH NEG TILTED WAVE WORKING
NORTHEAST TOWARD THE STATE. THOUGH FORWARD PROPAGATING STORMS ARE
EXPECTED TONIGHT...HIGH PWATS AND LOW FLASH FLOOD GUIDANCE FROM LAST
NIGHTS RAINFALL WILL ALSO MEAN POTENTIAL FOR FLASH FLOODING WITH
UNDER .75 INCHES PER HOUR IN SOME CASES.  LIKELY WILL SEE HEAVY
DOWNPOURS AND FAST RATE RAINFALL IN A VERY SHORT PERIOD OF TIME
DESPITE QUICK MOVING STORMS. TONIGHTS STORMS COULD RESULT IN HIGH
END WIND EVENT IF THE STORMS ORGANIZE INTO BOW ECHO STRUCTURE LATER
IN THE EVENING HOURS. LOWS HAVE BEEN LOWERED TO NEAR CONVECTIVE
DOWNBURST TEMPERATURES. WINDS WILL BE SOUTHEAST TO EAST FOR MUCH OF
THE NIGHT BUT SHIFT TO THE SOUTH TOWARD MORNING AS WARM FRONT MOVES
INTO CENTRAL AND NORTHERN IOWA TOMORROW.

.LONG TERM /TUESDAY THROUGH MONDAY/...
AFTER AN ACTIVE NIGHT...MAJORITY OF THE STORMS WILL BE NORTHEAST AT
THE START OF THE PERIOD. THERE IS POTENTIAL FOR REDEVELOPMENT
TUESDAY AFTERNOON INTO LATE EVENING. MUCH COOLER TEMPS WILL FOLLOW
ON WEDNESDAY AND THURSDAY...WITH A GRADUAL WARM UP EXPECTED THROUGH
EARLY NEXT WEEK.

TUESDAY...VERTICALLY STACKED SYNOPTIC SYSTEM WILL BE LOCATED OVER
THE MISSOURI RIVER VALLEY BY 12Z...WITH 20.12 GFS PLACING THE
SURFACE LOW NEAR THE NE/SD/IA BORDER...ECMWF SLIGHTLY SOUTH...AND
THE NAM FURTHER SOUTH NEAR THE MO/NE/IA BORDER. RESIDUAL CLOUD COVER
IS EXPECTED ACROSS MOST OF IOWA...BUT BOUNDARY LAYER SHOULD QUICKLY
DESTABILIZE IF CLOUDS ARE ABLE TO BREAK UP THROUGH THE AFTERNOON.
MEANWHILE THE SURFACE LOW WILL GRADUALLY SHIFT NORTHEASTWARD IN
RESPONSE TO THE SLOWED PROGRESS OF THE CLOSED UPPER LEVEL LOW...AND
BY 00Z WILL BE LOCATED IN NORTHWEST/NORTHCENTRAL IOWA. WITH THE WARM
SECTOR ACROSS EASTERN IOWA...AND IT IS THIS REGION THAT WILL BE MOST
FAVORABLE FOR SEVERE WEATHER...IN PARTICULAR NORTHEAST IOWA BETWEEN
I35 AND I80. DEEP LAYER SHEAR OF 30-40KTS WITH MLCAPES OF +1500J/KG
WILL SUPPORT DISCRETE SUPERCELLS...WITH LARGE HAIL AS THE PRIMARY
THREAT...AND TOO A LESSER DEGREE SEVERE WIND. TORNADOES ARE ALSO A
POSSIBILITY AS SREF 20.09 BUFKIT SOUNDINGS AT WATERLOO SHOW 0-1KM
HELICITY GENERALLY IN THE 100-150 M2/S2 RANGE...AND LCL HEIGHTS
AROUND 2000FT.  LOOKS LIKE THE WINDOW FOR SEVERE WEATHER WOULD BE
DURING PEAK HEATING AND DEPEND HEAVILY ON THE BOUNDARY LAYERS
ABILITY TO RECOVER. AT THE MOMENT...THE MOST LIKELY TIME PERIOD
WOULD BE CENTERED AROUND THE EARLY AFTERNOON THROUGH LATE EVENING.

WEDNESDAY THOUGH THURSDAY...MUCH COOLER TEMPS ARE EXPECTED DURING
THE MIDDLE OF THE WEEK AS THE CLOSED LOW CONTINUES TO WOBBLE OVER
THE UPPER MIDWEST. H850 TEMPS WILL BE AT OR SLIGHTLY BELOW 10C...AND
FORECAST SOUNDINGS SHOW LOW STATUS WITH PERIODS OF LIGHT RAIN AND
DRIZZLE. WEAK SHORT WAVES WILL ROTATE AROUND THE CLOSED LOW AND
ENHANCE THE PRECIP CHANCES...BUT CONFIDENCE IN THE TIMING OF THESE
IS LOW. NONE THE LESS...HAVE TRIED TO ZONE IN ON THESE WAVES...BUT
ALSO TRENDED THE POPS SO THAT THE BEST CHANCES FOR PRECIP ARE DURING
THE LATE AFTERNOON. MAX TEMPS ON WED AND THURS WILL BE NEAR RECORD
LOW FOR LATE JUNE.

FRIDAY THROUGH MONDAY...NORTHWEST FLOW DOWNSTREAM OF UPPER LEVEL
RIDGING OVER THE HIGH PLAINS WILL CONTINUE TO KEEP TEMPS ON THE
COOLER SIDE. HOWEVER...BOTH ECMWF AND GFS 20.12 SHOW THETA_E
ADVECTION RETURNING ACROSS THE MISSOURI RIVER VALLEY. LEE SIDE
SHORTWAVES WILL LIKELY LEAD TO THE OVERNIGHT DEVELOPMENT OF
MCSS...SO HAVE INCLUDED SLIGHT POPS TO REFLECT THIS DURING THE EARLY
MORNING HOURS. CURRENT GUIDANCE KEEPS THE BULK OF THE PRECIP OVER
EASTERN NE/KS ALONG THE THETA_E GRADIENT.

&&

.HYDROLOGY/...
LAST NIGHTS HEAVY RAINFALL HAS LEAD TO EXTREMELY SATURATED SOIL
CONDITIONS ACROSS SOUTHERN IOWA...WITH MOST STREAMS RUNNING NEAR OR
ABOVE BANK FULL. ANOTHER ROUND OF STORMS IS EXPECTED LATE THIS
EVENING THROUGH THE OVERNIGHT HOURS AS A STRONG LOW PRESSURE SYSTEM
LIFTS NORTHWARD ALONG THE MISSOURI RIVER VALLEY. STORMS ARE EXPECTED
TO DEVELOP OVER EASTERN NE/KS THIS AFTERNOON AND MOVE ACROSS IOWA.
THE STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 2 TO 3
INCHES PER HOUR. GIVEN THE RAINFALL POTENTIAL AND SOIL
CONDITIONS...A FLASH FLOOD WATCH HAS BEEN ISSUED. RIVER FLOODING MAY
ALSO BE A ISSUE DEPENDING ON WHICH BASINS RECEIVE THE HIGHEST
RAINFALL TOTALS.

&&

.AVIATION...21/00Z
STRONG WRMFNT LIFTING NWD INTO IA AS SC LOW IN NERN KS PUSHES NEWD.
ARC OF TSRA ERN NEBRASKA INTO KS WILL PUSH NEWD INTO THE TAF SITES
AFT 03Z WITH SCT SVR TSRA.  MAIN SVR THREAT WILL LIFT N OF THE TAF
SITES BFR SNRS WITH A BREAK IN THE ACTION AND CONDS BCMG VFR IN THE
MRNG.  INSTABILITY SHWRS/TSRA WILL DVLP TUE AFTN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
AFTERNOON FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-
CRAWFORD-DALLAS-DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE.

&&

SHORT TERM...REV
LONG TERM...BEITLICH
AVIATION...MS JUN 11
Hazardous weather outlook, Jun 20, 2:47 PM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT MON JUN 20 2011

IAZ044-045-057>062-070-071-074-075-081>086-092>097-212100-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
347 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SIGNIFICANT SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS EVENING INTO
THE OVERNIGHT HOURS ACROSS WESTERN IOWA.  GOLF BALL SIZED HAIL OR
LARGER...DAMAGING WIND GUSTS TO 75 MPH...AND A FEW TORNADOES ARE
POSSIBLE DURING THE MID TO LATE EVENING HOURS WEST OF INTERSTATE 35 AND
EAST OF INTERSTATE 35 OVERNIGHT. LOCALIZED HEAVY RAINFALL WILL
ALSO BE POSSIBLE ACROSS THE OUTLOOKED AREA.

A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR
PORTIONS OF THE UPPER DES MOINES RIVER BASIN AND THE NORTH RIVER.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY AS
WELL AS LATE FRIDAY INTO NEXT WEEKEND. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ON TUESDAY FOR LARGE HAIL...DAMAGING WINDS
THE MAIN THREATS WITH THE POTENTIAL FOR AN ISOLATED TORNADO MAINLY
EAST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING INTO TONIGHT. ADDITIONAL
ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEK.

IAZ006-007-015>017-023-025>028-033>039-046>050-212100-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-
347 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT THE OUTLOOK AREA LATE
THIS EVENING INTO TONIGHT. GOLF BALL SIZED HAIL AND DAMAGING WIND
GUSTS TO 65 MPH WILL BE POSSIBLE. LOCALIZED HEAVY RAINFALL WILL
ALSO BE POSSIBLE...THOUGH FLASH FLOODING IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY AS
WELL AS LATE FRIDAY INTO NEXT WEEKEND. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ON TUESDAY FOR LARGE HAIL...DAMAGING WINDS
AND POSSIBLY A TORNADO EAST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS EVENING INTO TONIGHT.
ADDITIONAL ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEK.

IAZ004-005-024-072-073-212100-
EMMET-KOSSUTH-HUMBOLDT-MADISON-WARREN-
347 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS EVENING INTO THE
OVERNIGHT HOURS. GOLF BALL SIZED HAIL OR LARGER...DAMAGING WIND
GUSTS TO 75 MPH...AND A FEW TORNADOES ARE POSSIBLE DURING THE
EVENING WEST OF INTERSTATE 35 AND EAST OF INTERSTATE 35 LATER
TONIGHT.  LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS SOUTH OF INTERSTATE 80
TONIGHT AND EARLY TUESDAY MORNING. RIVER FLOOD WARNINGS ARE IN
EFFECT FOR PORTIONS OF THE UPPER DES MOINES RIVER BASIN AND THE
NORTH RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY AS
WELL AS LATE FRIDAY INTO NEXT WEEKEND. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ON TUESDAY FOR LARGE HAIL...DAMAGING WINDS
AND POSSIBLY A TORNADO MAINLY EAST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS EVENING INTO TONIGHT.
ADDITIONAL ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEK.

REV

In the hours before

Special weather statement, Jun 20, 4:24 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT MON JUN 20 2011

IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093-
210030-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY...ROCKWELL CITY...DENISON...CARROLL...JEFFERSON...
AUDUBON...GUTHRIE CENTER...ATLANTIC...GREENFIELD...CORNING...
CRESTON...BEDFORD...MOUNT AYR
524 PM CDT MON JUN 20 2011

THUNDERSTORMS DEVELOPING OVER WESTERN IOWA WILL CONTINUE TO
INCREASE IN AREAL COVERAGE AND INTENSITY OVER THE NEXT 2 HOURS. A
SEVERE THUNDERSTORM IS POSSIBLE...HOWEVER THE GREATER THREAT OF
SEVERE WEATHER WILL ARRIVE AFTER 700 PM.

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 20, 8:10 PM CST
Where
Crawford County, 5.36 mi NW of Ricketts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.180, -95.650

Trained spotter reports winds gusts of at least 60 MPH with storm.

Thunderstorm Wind, Cass

When
June 20, 8:45 PM CST
Where
Cass County, Atlantic Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.400, -95.050

Tree toppled and a few branches broken from nearby trees.

Thunderstorm Wind, Cass

When
June 20, 8:53 PM CST
Where
Cass County, 0.52 mi E of Cumberland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.270, -94.870

Spotter estimated 60 MPH winds with 3 to 6 inch diameter branches down.

Thunderstorm Wind, Adams

When
June 20, 9:04 PM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.990, -94.740

Multiple moderate sized tree limbs down in town.

Thunderstorm Wind, Carroll

When
June 20, 9:12 PM CST
Where
Carroll County, Carroll
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.070, -94.880

Local law enforcement reports power lines and fencing blown down near the 1500 block of Highway 71 in Carroll.

Hail, Calhoun

When
June 20, 9:33 PM CST
Where
Calhoun County, Lake City
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.270, -94.730

Hail along with extremely heavy rain.

Thunderstorm Wind, Pocahontas

When
June 20, 10:00 PM CST
Where
Pocahontas County, 1.71 mi NW of Pocahontas Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.770, -94.670

Nickel size hail reported as well.

Thunderstorm Wind, Pocahontas

When
June 20, 10:10 PM CST
Where
Pocahontas County, 0.86 mi SW of Rolfe
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.810, -94.530

Several 6 inch tree limbs down in town.

Thunderstorm Wind, Boone

When
June 20, 10:15 PM CST
Where
Boone County, Ogden
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.030, -94.030

Thunderstorm winds broke several large branches in the city of Ogden.

Thunderstorm Wind, Humboldt

When
June 20, 10:18 PM CST
Where
Humboldt County, 2.02 mi E of Ottosen
Measured
69 kt (79 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.900, -94.340

Power lines and trees blown down. Winds estimated 80 MPH. Pea size hail was also reported.

Hail, Boone

When
June 20, 10:20 PM CST
Where
Boone County, 0.69 mi N of Ogden
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.040, -94.030

Tornado, Kossuth

When
June 20, 10:22 PM CST to 10:24 PM CST
Where
Kossuth County, 4.75 mi WNW of St Joseph to 4.79 mi NW of St Joseph
Rating
EF1
Path length
1.18 mi
Path width
75 yd
Property damage
$200,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
42.946, -94.317

Surveyed by the EM. A house had walls blown in and out, part of the roof was off the house. A motor from a grain auger was launched into the attic of the house with grain bins and trees down. A convergent debris path was present north-northwest of the house with no damage on the west side of the farmstead. A short track tornadic damage path was present with an area of straight line wind damage at other farms within 2 miles.

Thunderstorm Wind, Kossuth

When
June 20, 10:30 PM CST
Where
Kossuth County, 3.8 mi WNW of St Joseph
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.940, -94.300

Surveyed by EM and found three fourths of a grove of trees were downed. Shingle damage also occurred with debris strewn north.

Thunderstorm Wind, Kossuth

When
June 20, 10:30 PM CST
Where
Kossuth County, 2.88 mi WNW of St Joseph
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.940, -94.280

Survey by EM found one third of a roof of a quonset storage building was torn off and landed north of the building.

Thunderstorm Wind, Emmet

When
June 20, 10:48 PM CST
Where
Emmet County, 2.12 mi ESE of Armstrong
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.390, -94.460

A 66 foot by 76 foot barn, 50 feet high, was destroyed by high winds. A grain bin was blown off its concrete pad. Debris, grass, and corn was blown across the highway.

Hail, Story

When
June 20, 11:08 PM CST
Where
Story County, Colo
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.020, -93.320

Funnel Cloud, Hardin

When
June 20, 11:21 PM CST
Where
Hardin County, 1.68 mi WSW of Lawn Hills
Reported by
Law Enforcement
Coordinates
42.290, -93.200

Thunderstorm Wind, Cerro Gordo

When
June 20, 11:30 PM CST
Where
Cerro Gordo County, Mason City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.150, -93.200

Six and one half inch diameter branch down outside of radio station.

Thunderstorm Wind, Jasper

When
June 20, 11:30 PM CST
Where
Jasper County, 3.17 mi SSW of Newton Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
41.640, -93.050

Small trees 8 to 10 inches in diameter were snapped at the base.

Thunderstorm Wind, Hardin

When
June 20, 11:30 PM CST
Where
Hardin County, Ackley
Measured
61 kt (70 mph) estimated gust
Crop damage
$15,000
Reported by
Newspaper
Coordinates
42.550, -93.050

High winds blew down corn in a field.

Thunderstorm Wind, Butler

When
June 20, 11:45 PM CST
Where
Butler County, Aplington
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
42.580, -92.880

Trees down in town.

Thunderstorm Wind, Poweshiek

When
June 21, 12:10 AM CST
Where
Poweshiek County, 1.72 mi NW of Brooklyn
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.750, -92.470

Many branches were downed. A gazebo was blown apart and debris strewn along a southwest to northeast path for about 75 feet. Some debris embedded 4 to 6 inches into the ground.

Tornado, Tama

When
June 21, 12:15 AM CST to 12:16 AM CST
Where
Tama County, 0.41 mi NNW of Clutier to 0.8 mi NE of Clutier
Rating
EF0
Path length
0.8 mi
Path width
30 yd
Property damage
$75,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.085, -92.404

A farm site on Highway V18 had tree tops snapped off. Minor damage occurred to the house with a gutter blown onto a truck. The roof was off of an outbuilding. The narrow damage path was very localized. In the town of Cluttier, one half mile to the southwest, large tree limbs were down. Debris and corn was directed to the north, consistent with small tornadic circulation at the farm site with EF0 damage.

Thunderstorm Wind, Black Hawk

When
June 21, 12:25 AM CST
Where
Black Hawk County, Cedar Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
42.520, -92.450

Numerous tree branches down.

Thunderstorm Wind, Black Hawk

When
June 21, 12:30 AM CST
Where
Black Hawk County, 2.47 mi NW of La Porte City
Measured
69 kt (79 mph) estimated gust
Property damage
$75,000
Crop damage
$3,000
Reported by
Public
Coordinates
42.340, -92.240

Aluminum machine shed was ripped off its foundation and blown anticyclonically north and east, destroying it. Debris from the shed continued in an anticyclonic path and was blown southward and wrapped into a grove of trees 100 feet to the east of the original location of the shed. Door from the machine shed was blown 15 feet into a neighboring corn field. Cattle barn 120 feet to the west was shifted south by 15 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301653, 301980, 301654, 301972, 301656, 301655, 301657, 301973, 315312, 301666, 301658, 301982, 301975, 301979, 301671, 301662, 301663, 301970, 301976, 315464, 301981, 301977, 301983, 307509, 301978.